Medline: 1648599

Journal of Clinical Oncology 9(4): 679-693, 1991.

Cytarabine and neurologic toxicity.

Baker WJ, Royer GL, Weiss RB

Abstract:

Cytarabine is an effective drug in the treatment of certain hematologic malignancies and its common toxicities are myelosuppression and gastrointestinal disturbance. In the past decade, neurotoxicity has been an increasingly recognized cytarabine effect. Intrathecal (IT) cytarabine may result in myelopathy that is incompletely reversible. Combined IT drug and cranial irradiation may lead to necrotizing leukoencephalopathy. Intravenous (IV) therapy may cause a peripheral neuropathy that varies greatly in its severity. The high IV cytarabine doses now commonly used can cause seizures, cerebral dysfunction, or an acute cerebellar syndrome with an incidence up to 14%. Patient age (greater than 60 years) appears to be the most important risk factor, but drug dose/schedule, cumulative drug dose, renal and hepatic dysfunction, and concomitant use of neurotropic antiemetic agents may also influence the risk of neurotoxicity. A better understanding of the pathophysiology and pharmacology of such cytarabine-induced neuronal injury will allow this drug to be used with greater efficacy and safety. (124 Refs)


This is a service of:

Uni Logo

Rheinische Friedrich- Wilhelms- Universität Bonn
Medical Center


Dr. G. Quade

Impressum